Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jan 22, 2018, 11:49 PM EST for Gallia County, Lawrence County, Ohio; Boyd County, Carter County, Greenup County, Kentucky; Wayne County, West Virginia. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2018, 11:49 PM EST (04:49 UTC)
- Expired
- Jan 23, 2018, 12:15 AM EST
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Gallia County, OH, Lawrence County, OH, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 11:51 PM EST | HAIL 0.5 | 2 Wnw Cannonsburg, KY | |
| Jan 22, 11:53 PM EST | TSTM WND DMG | 2 Sse Ashland, KY | TREE LIMB DOWN ON VALLEY VIEW DRIVE, TIME ESTIMATED FROM RADAR |
| Jan 23, 12:10 AM EST | TSTM WND DMG | 7 Wnw Athalia, OH | TREE DOWN ALONG CR-2 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WUUS51 KRLX 230449
SVRRLX
KYC019-043-089-OHC053-087-WVC099-230515-
/O.NEW.KRLX.SV.W.0001.180123T0449Z-180123T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1149 PM EST MON JAN 22 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Boyd County in northeastern Kentucky...
Southeastern Greenup County in northeastern Kentucky...
East central Carter County in northeastern Kentucky...
South central Gallia County in southeastern Ohio...
Southern Lawrence County in southeastern Ohio...
Northwestern Wayne County in western West Virginia...
* Until 1215 AM EST
* At 1149 PM EST, severe thunderstorms were located along a line
extending from Ironton to near Rush, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Cannonsburg,
Lake Vesuvius, Kenova, Catlettsburg, Ceredo, Princess, Coalton,
Naples, Rush, Flatwoods, South Point, Russell, Raceland,
Worthington and Burlington.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 180 and 191.
Interstate 64 in West Virginia between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3855 8276 3876 8236 3844 8239 3841 8251
3840 8249 3824 8284
TIME...MOT...LOC 0449Z 230DEG 61KT 3856 8268 3832 8275
HAIL...1.00IN
WIND...60MPH
$$
302 follow-up statements
918
WWUS51 KRLX 230500
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1200 AM EST TUE JAN 23 2018
KYC043-089-230509-
/O.CAN.KRLX.SV.W.0001.000000T0000Z-180123T0515Z/
Greenup KY-Carter KY-
1200 AM EST TUE JAN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENUP AND EAST
CENTRAL CARTER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3860 8266 3876 8236 3844 8239 3841 8251
3840 8249 3832 8266
TIME...MOT...LOC 0459Z 239DEG 55KT 3861 8260 3850 8254 3841 8260
$$
KYC019-OHC053-087-WVC099-230515-
/O.CON.KRLX.SV.W.0001.000000T0000Z-180123T0515Z/
Boyd KY-Gallia OH-Lawrence OH-Wayne WV-
1200 AM EST TUE JAN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EST
FOR NORTHEASTERN BOYD...SOUTH CENTRAL GALLIA...SOUTHEASTERN LAWRENCE
AND NORTHWESTERN WAYNE COUNTIES...
At 1159 PM EST, severe thunderstorms were located along a line
extending from Lake Vesuvius to near Coal Grove to Catlettsburg,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Lake Vesuvius,
Kenova, Catlettsburg, Ceredo, South Point, Burlington, Aid and
Scottown.
#
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 188 and 191.
Interstate 64 in West Virginia between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3860 8266 3876 8236 3844 8239 3841 8251
3840 8249 3832 8266
TIME...MOT...LOC 0459Z 239DEG 55KT 3861 8260 3850 8254 3841 8260
HAIL...1.00IN
WIND...60MPH
$$
30105
WWUS51 KRLX 230509
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1209 AM EST TUE JAN 23 2018
KYC019-OHC053-087-WVC099-230519-
/O.EXP.KRLX.SV.W.0001.000000T0000Z-180123T0515Z/
Boyd KY-Gallia OH-Lawrence OH-Wayne WV-
1209 AM EST TUE JAN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOYD...SOUTH
CENTRAL GALLIA...SOUTHEASTERN LAWRENCE AND NORTHWESTERN WAYNE
COUNTIES WILL EXPIRE AT 1215 AM EST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3860 8266 3876 8236 3844 8239 3841 8251
3840 8249 3832 8266
TIME...MOT...LOC 0509Z 230DEG 61KT 3872 8244 3861 8238 3852 8244
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 9:34 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 22, 9:34 PM EST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Charleston WV 934 PM EST Mon Jan 22 2018 .SYNOPSIS... Cold front passes tonight with gusty showers followed by much colder temperatures for Tuesday. Cool and unsettled conditions continue Wednesday, then warmer to end the week. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... As of 925 PM Monday... Will have to keep a close eye on storms developing to the west with the potential to tap strong low level winds. Otherwise, just minor tweaks to the forecast. As of 517 PM Monday... Will update the forecast to better handle the band of showers currently moving through the area. As of 238 PM Monday... Deep upper level low will pass to our northwest during the period. This will sponsor the passage of a strong cold front across our area tonight. Initial showers now entering our Kentucky counties should remain light and even diminish some as they head east. A better line of showers is expected to develop along the front and head eastward into our area overnight. Could even see an isolated rumble of thunder with these. We will have to watch the wind gust potential with this line of showers as strong winds will be in place just above the surface. However, did not hoist a wind advisory for now as low level inversion should keep strongest winds aloft, and advisories issued by MRX and RNK are for mountain wave potential which should not be a concern on our side of the CWA border. Rainfall amounts are expected to shake out in the one-quarter to one-half inch range, which we should be able to handle hydro-wise. A lull in the precip is expected behind the front Tuesday morning before the passage of the upper level trough axis sparks additional shower development during the afternoon on Tuesday. Temperatures will reach early highs Tuesday morning and then remain steady or slowly fall during the day. Rain showers will transition to snow showers over the higher terrain by late afternoon. The bigger issue on Tuesday will be gusty west- southwest winds which may approach advisory criteria, especially in the mountains. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/... As of 240 PM Monday... The dry slot behind the front fills in with low-level moisture as the upper low rotates through the area Tuesday Night. As a result of this and the passage of the upper level trough, there is an enhanced potential for accumulating snowfall in the northern lowlands and especially into the upslope areas of the mountains. New snowfall Tuesday night into Wednesday morning will amount to a dusting in the lowlands and around 2-3" in the mountain zones according to latest guidance. Gusty winds in the teens (lowlands) and up to the low 40's mph will again be possible as the base of the trough moves through. A break in the action is forecast Wednesday with a weak ridge breaking otherwise troughing flow, however another upper level short wave is quick to follow that will again enhance precipitation potential. Any afternoon showers would be rain or a mix in the lowlands with light snow accumulations possible in the mountains late Wednesday through Thursday morning before drying out entirely. High pressure builds from the southwest, drying the region out and introducing warm air advection. Highs Thursday according to a model blend will reach into the 40's in the lowlands and to around 30 in the higher elevations. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM Monday... Upper-level ridging increases and surface high pressure slides across the southern CONUS to round out the work week introducing warm air advection. Lowland temperatures Friday and Saturday will flirt with 60 F under mostly sunny skies (Friday) and continued WAA (Saturday) ahead of the next trough/surface low combination. At this time - a large amount of timing and depth uncertainty exists, so have kept the blend of operational guidance regarding PoP as well as temperatures. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... As of 645 PM Monday... Despite a band of showers moving through the area early this evening, VFR conditions will prevail. A cold front with another band of gusty showers can be expected later tonight, producing mainly MVFR conditions, with some brief IFR possible. Conditions will improve in many locations behind the front to VFR. Some MVFR conditions may return Tuesday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Frontal timing and restrictions could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H H L H M L HTS CONSISTENCY H H H H H H M M M H H M BKW CONSISTENCY H H H M M M M M M M M L EKN CONSISTENCY H H H H H H H H H H M L PKB CONSISTENCY H H H H H H H H M M H L CKB CONSISTENCY H H H H H H H H H L H L AFTER 00Z WEDNESDAY... No widespread IFR expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/MC NEAR TERM...ABE/RPY SHORT TERM...MC LONG TERM...MC AVIATION...RPY
Hazardous weather outlook, Jan 22, 2:50 PM EST, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 250 PM EST Mon Jan 22 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-232000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 250 PM EST Mon Jan 22 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wind gusts of 30 to 40 mph are anticipated on Tuesday. The gusty winds will continue Tuesday night into Wednesday morning over the higher elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ABE
In the hours before
Special weather statement, Jan 22, 10:41 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1041 PM EST MON JAN 22 2018
KYZ101-102-230415-
Greenup-Carter-
1041 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENUP AND CARTER
COUNTIES...
At 1039 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Rome to Scranton. Movement was
northeast at 55 mph.
Wind gusts up to 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Load, Gesling, Greenbo Lake, Oldtown, Letitia, Carter, South
Shore, Grahn, Hopewell, Brushart, Sciotoville, Hitchins, Warnock,
Soldier, Globe and Grays Branch.
This includes Interstate 64 in Kentucky between mile markers 149 and
174.
LAT...LON 3834 8323 3843 8323 3859 8307 3863 8307
3868 8303 3873 8303 3872 8298 3876 8289
3866 8286 3818 8290 3817 8298 3820 8301
3818 8305 3823 8309 3827 8317 3823 8322
3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 0339Z 236DEG 49KT 3873 8336 3796 8352
30Special weather statement, Jan 22, 11:17 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
1117 PM EST MON JAN 22 2018
OHZ084-230430-
Vinton-
1117 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN VINTON
COUNTY...
At 1116 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Canal Winchester to 13 miles west of
Mcarthur. Movement was northeast at 65 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eagle Mills.
LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
3940 8251 3939 8246 3925 8276
TIME...MOT...LOC 0416Z 217DEG 74KT 3977 8279 3929 8273
30Special weather statement, Jan 22, 11:21 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1121 PM EST MON JAN 22 2018
OHZ084-230430-
Vinton-
1121 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN VINTON
COUNTY...
At 1117 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Canal Winchester to 12
miles west of Mcarthur. Movement was northeast at 60 mph.
Wind gusts to 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eagle Mills.
LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
3940 8251 3939 8242 3926 8276
TIME...MOT...LOC 0417Z 224DEG 56KT 3974 8278 3926 8271
30Special weather statement, Jan 22, 11:26 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
1126 PM EST MON JAN 22 2018
KYZ101>103-105-OHZ087-230500-
Boyd-Greenup-Carter-Lawrence-Lawrence-
1126 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...NORTHWESTERN LAWRENCE...SOUTHEASTERN CARTER AND
SOUTHWESTERN LAWRENCE COUNTIES...
At 1126 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Grayson to near Newfoundland.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Cannonsburg, Lake Vesuvius,
Grayson Lake State Park, Webbville, Princess, Coalton, Denton,
Oldtown, Naples, Rush, Flatwoods, Russell, Vernon, Raceland,
Worthington and Wurtland.
This includes Interstate 64 in Kentucky between mile markers 166 and
188.
LAT...LON 3839 8302 3858 8278 3860 8274 3861 8275
3872 8261 3823 8267 3812 8290 3817 8292
3817 8298 3820 8301 3820 8304 3818 8305
3820 8307
TIME...MOT...LOC 0426Z 230DEG 44KT 3836 8298 3812 8305
30Special weather statement, Jan 22, 11:38 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
1138 PM EST MON JAN 22 2018
OHZ066-230515-
Perry-
1138 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PERRY
COUNTY...
At 1137 PM EST, radar indicated strong thunderstorms were located
along a line extending from Harbor Hills to near Pleasantville to
near Bremen. Movement was east at 65 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.
LAT...LON 3993 8242 3992 8241 3991 8217 3990 8216
3982 8217 3982 8211 3972 8210 3969 8237
3974 8236 3974 8241 3983 8240 3984 8246
3993 8246
TIME...MOT...LOC 0437Z 250DEG 56KT 3994 8245 3983 8245 3972 8250
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 11:17 PM EST | Special Weather Statement | RLX | Vinton | 13 min |
| Jan 22, 11:21 PM EST | Special Weather Statement | RLX | Vinton | 9 min |
| Jan 22, 11:38 PM EST | Special Weather Statement | RLX | Perry | 37 min |
| Jan 23, 12:12 AM EST | Special Weather Statement | RLX | Gallia, Meigs | 33 min |
| Jan 23, 12:16 AM EST | Special Weather Statement | RLX | Athens | 29 min |
| Jan 23, 5:19 PM EST | Areal Flood Warning | RLX | Morgan | 24 hr |
| Jan 22, 10:41 PM EST | Special Weather Statement | RLX | Carter, Greenup | 34 min |
| Jan 22, 11:26 PM EST | Special Weather Statement | RLX | Boyd, Carter | 34 min |
| Jan 23, 12:13 AM EST | Special Weather Statement | RLX | Lawrence | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.